Placebos say “I will please” but Nocebos bring on all the imagined horror symptoms unrelated to the condition being treated

“With placebos (“I will please” in Latin), the mere expectation that treatment will help brings a diminution of symptoms, even if the patient is given a sugar pill. With nocebos (“I will harm”), dark expectations breed dark realities. In clinical drug trials, people often report the side effects they were warned about, even if they are taking a placebo. In research on fibromyalgia treatments, eleven per cent of the people taking the equivalent of sugar pills experienced such debilitating side effects that they dropped out.

 The nocebo effect is not confined to clinical trials. After the 1995 Aum Shinrikyo sarin nerve-gas attack in Tokyo, for example, hospitals were flooded with patients suffering from the highly publicized potential symptoms, like nausea and dizziness, but who had not, it turned out, been exposed to the sarin. This is common in disasters where the agent is invisible, as with chemicals or radiation. At the extreme are the occasional outbreaks of mass symptoms with no discernable physical cause, such as a famous case at a Tennessee high school that was evacuated after a teacher reported a “gasoline-like” smell and feelings of dizziness. About a hundred students and staff were taken to the emergency room, and thirty-eight were kept overnight. An extensive investigation found no evidence of any chemical presence, and researchers have since concluded it was a “mass psychogenic illness.”

http://www.newyorker.com/online/blogs/elements/2013/04/the-nocebo-effect-how-we-worry-ourselves-sick.html#ixzz2PSTlcjbY

 

After I had a persistent headache for three days ,some months ago,I thought it had something to do with the eye problem I had ,called “uviitis”. But then uviitis “attack” does not last for more than a day if you use the steroid eye drops and at midnight I opened the internet to find reasons. For the next three days I was convinced I had a brain tumor. Imagine what hell I went through .Luckily  the headache disappeared after the use of the eye-drops.The internet is the biggest nocebo giver.